Posted on: 12 May 2017
Many forms of birth control have an added benefit — they stop your period. However, not all people respond to the hormones found in birth control quite the same way. It's not uncommon for some women to experience irregular or breakthrough bleeding. The bleeding usually clears up on its own after a few months once the body gets used to the hormones, but some women continue to experience problems. If you've been bleeding or even spotting for more than three months, you should talk to your doctor. You should also report any heavy bleeding. Following are four reasons why it may be occurring.
The first few months of taking birth control pills can be rough. While your body is adjusting to the hormones, the lining of your uterus may become unstable, shedding when it's not supposed to. The pill may also affect different areas of the lining in a different way, meaning that some areas may shed while others remain in tact. Nothing is in sync, so to speak. Your lining may also become unstable if you miss a dose and the level of hormones in your body drops.
Certain types of birth control, such as the shot, implant, ring, IUD, and patch, thin the lining of your uterus. If it becomes too thin, it may get irritated and start to bleed. In some cases, the bleeding will stop after your body gets used to the hormones, but there is less of a chance of that happening with these forms of birth control than with the pill.
If you miss or forget to take a dose of any form of birth control, you're at risk for bleeding. For example, if you're several days late in getting your birth control shot, you may begin to have a period.
Certain medical conditions can cause irregular vaginal bleeding, which is why it's so important to have your bleeding evaluated by a doctor. Medical conditions that may cause bleeding include polyps, cervical inflammation, cervical cancer, hormonal changes and/or abnormalities, ectopic pregnancy, miscarriage, and more. There are many other causes of irregular bleeding, so be sure to talk to your doctor.
Breakthrough or irregular bleeding can occur for a variety of reasons. If you notice a prolonged pattern of irregular bleeding, even if it is a small amount, talk to a doctor like George L Stankevych, MD. You don't have to simply put up with it.Share